Free shipping on all orders over $39

Jan Marini: FDA recall

Is a Solution for:
Eyelashes & Brows
Reviewed by Marta November 19, 2007 9 Comments
Following my last post on Jan Marini Age Intervention Eyelash Conditioner, I have been determined to find out what makes it so effective. There is nothing on Jan Marini's website apart from vague references to technological breakthroughs. The only option is to patiently slog through the search engines.

After about half an hour of ecommerce sites, I turned up a Food & Drug Administration press release. I could hardly believe what I was reading. On November 16 2007, the FDA recalled Jan Marini Age Intervention Eyelash Conditioner. Less than three days ago, at the very moment when I convinced myself that my luscious lashes were worthy of a glowing product review, the FDA issued a statement saying this product may impair eyesight.

The offending ingredient is bimatoprost. Now it should be pointed out that the FDA's press release does mention (somewhere near the end) that Jan Marini has issued a statement claiming that the Age Intervention Eyelash Conditioner hasn't contained bimatoprost since last year. Bimatoprost is a topical medicine used for controlling glaucoma. Wikipedia lists the following possible 'side effects':
  • May cause blurred vision

  • May cause eyelid redness

  • May permanently darken eyelashes

  • May cause eye discomfort

  • May eventually cause permanent darkening of the iris to brown

  • May cause a temporary burning sensation during use

  • May cause thickening of the eyelashes

  • Ha! So bimatoprost was the miracle active agent that made lashes grow like weeds. However, if the product discontinued bimatoprost in 2006, what has it been replaced with?

    After a lot more digging, I finally found the new ingredients listed against the old ingredients on an Australian website. The critical formula - (7-(3, 5 dihydroxy-2-(3-hydroxy-4-(3-(triflormethyl)phenoxy)-1-butenyl)cyclopentyl)-N-ethyl, (1R-(alpha(z), 2beta(1E,3R)3alpha, 5alpha)) - in the 2007 product seems to be a chemical analogue for prostaglandin. Again, this is used for treating glaucoma.

    This is what the University of Maryland Medical Center has to say about prostaglandin and treatment of glaucoma:

    " Side Effects. These drugs do not slow down the heart rate and also appear to be safe for people with asthma. Side effects include itching, redness, and burning during administration. Muscle and joint pain may also occur. All of these drugs may permanently change eye color from blue or green to brown. To date, such color changes do not seem to be hazardous. (The only significant problem may be cosmetic in people who treat only one eye, since the color may differ from the other.) These drugs can increase blood flow in the eye and also make eyelashes become thicker and longer in some patients. (These latter effects are more common with bimatoprost and travoprost than with latanoprost.)"

    Oh well. It was fun while it lasted but I'll be waiting for more information from the FDA before I use this product again.
    • August 28, 2009

      by Rachel

      I have tried the Jan Marini Age Intervention Eyelash product a number of times now, but it just irritates my eyes. I have persevered with it, but to no avail, so I started researching other products with more natural ingredients. Has anybody tried the DHC Eyelash Tonic? It is fabulous. It is literally $13 and contains natural ingredients such as Aloe Vera, Ginseng and Comfrey designed to ‘strengthen weak lashes and prevent breakages’. Apparently, it is not designed to make your eyelashes grow, but l promise you it does! My lashes certainly look fuller and longer and within 2 weeks of using it. I definitely notice the difference if I don’t use it. Apparently, you can even get it in the UK. Anyway, for all you eyelash product junkies out there, give this one a go – it’s so cheap and it really works.

    • February 7, 2009

      by Dina Blake

      I have been using Revitalsh for about 6 months (it is the old formula with the recalled ingredient). I purchased it from a salon on the recommendation of my hair stylist when I asked whether her lashes had extentions or were natural. They were natural - long and lush. She told me she'd been using the product for about three months and loved the results. Here's the rub: Although I have not experienced much irritation as reported by others, I have had darkening of the iris. It is very concerning, since my best feature (according to everyone who knows me) is my big, almond-shaped, bright green eyes. While still green, my eyes are now more olive in appearance, with brown streaks clearly visible from the pupil outward. My husband and son both commented on how my eye color seemed different lately, and asked why. That's when I began looking into this product. If you already have brown eyes, it may be no big deal, but I have stopped using Revitalash completely.

    • January 19, 2009

      by sv

      does anyone knows if the new jan marini formula makes eyelashes grow dark and curly like the old one?

    • January 19, 2009

      by nat

      I have a question for Peter. So, what else is out there besides Prostaglandins that makes lashes longer? Also, I was thinking to buy a new Marini Lash or MD Lash Factor, but not sure which one is better. I used old Jan Marini before and was very happy with it. I use Revitalash now and I dont see the same effect and it also makes my eyes red. I wonder if the new Jan Marini formula make the eye lashes grow dark and curly like the old one. Does anybody knows? Any suggestions would be appreciated. I also heard that some people get Lumigan precribed from their docs and apply it to the eye lash line right out of the bottle (not sure if that is safe). Any comments guys?

    • December 24, 2008

      by Natsue

      Interesting... I've tried something before started using Revitalash and it made my eyes so red that I couldn't continue usage. The effects were immediate, but I tried it a few days and gave up. Then I heard that Revitalash was better so I've been using it for about 3 months and my lashes are much fuller and thicker. However, I'm now concerned to hear there may be negative side-effects. Any updates?

    You are leaving a comment on below...

    My review

    Reviewing >

    4+8=
    -or- Cancel my review
    * Required Fields
    truth in aging's five best

    Truth In Aging's Five Best

    The very best to choose from for your skin concerns.

    Read More

    truth in aging videos

    Truth In Aging Videos

    Helpful how-tos and reviews from Marta and friends.

    Watch Now

    meet our contributors

    Meet Our Contributors

    The TIA community consists of our trusted reviewers.

    Meet Them

    be inspired

    Be Inspired

    Inspiring thoughts and women who are aging gracefully.

    Read More

      Loading...